Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 180, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 9, 2006, 8:15 PM CDT for Ford County, Kansas. It was in force for 30 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2006, 8:15 PM CDT (01:15 UTC)
- Expired
- Jul 9, 2006, 8:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ford County, KS
The radar
The Dodge City radar (KDDC), 11 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 8:15 PM CDT | NON-TSTM WND GST 65 | 8 Ene Dodge City, KS | |
| Jul 9, 8:20 PM CDT | TSTM WND GST 60 | 11 Ne Dodge City, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 7 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 2082 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 100115 SVRDDC KSC057-100145- /O.NEW.KDDC.SV.W.0180.060710T0115Z-060710T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 815 PM CDT SUN JUL 9 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 845 PM CDT * AT 811 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR WRIGHT...AND MOVING NORTHEAST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHEASTERN FORD COUNTY... WRIGHT... SPEARVILLE... BELLEFONT... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. LAT...LON 3783 10003 3770 9985 3789 9957 3790 9994 $$
2 follow-up statements
000 WWUS53 KDDC 100135 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 835 PM CDT SUN JUL 9 2006 KSC057-100145- /O.CON.KDDC.SV.W.0180.000000T0000Z-060710T0145Z/ FORD KS- 835 PM CDT SUN JUL 9 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR NORTHEASTERN FORD COUNTY... AT 832 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR SPEARVILLE...MOVING NORTHEAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BELLEFONT AT 820 PM...THE PUBLIC REPORTED 60 MPH WIND GUSTS 11 MILES NORTHEAST OF DODGE CITY. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3783 10003 3770 9985 3789 9957 3790 9994 $$ GERARD
000 WWUS53 KDDC 100143 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 844 PM CDT SUN JUL 9 2006 KSC057-100154- /O.EXP.KDDC.SV.W.0180.000000T0000Z-060710T0145Z/ FORD KS- 844 PM CDT SUN JUL 9 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN FORD COUNTY EXPIRES AT 845 PM CDT... THE WARNED STORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY. LAT...LON 3783 10003 3770 9985 3789 9957 3790 9994 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:07 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 9, 3:07 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 307 PM CDT SUN JUL 9 2006 .DISCUSSION... DAYS 1-2... VERY MOIST AND UNSTABLE ATMOSPHERE IS OVER THE CWA TODAY. WATER VAPOR IMAGE SHOWING STRONG DRYING BEHIND AN UPPER LEVEL WAVE THAT WAS LIFTING NORTHEAST INTO THE PLAINS. CONVECTION HAS FIRED IN MANY AREAS SINCE THE NOON HOUR. ONE AREA OF FOCUS DOES SEEM TO EXTEND FROM THE PALMER DIVIDE...EAST INTO MY NORTHERN CWA. I CANT FIND A SURFACE WIND FIELD TO SUPPORT THIS. HOWEVER, THE PERSISTENT AREA OF WEAK CONVERGENCE DOES EXTEND ALONG A SURFACE TROUGH FROM NEAR COLBY TO NEAR ELKHART AND INTO SE COLORADO. STRONGEST STORMS THIS AFTERNOON HAS BEEN IN THE SPRINGFIELD COLORADO AREA. SKIES HAVE CLEARED OUT (AT LEAST MID LEVEL CLOUDS) ACROSS MUCH OF THE SOUTHWEST HALF OF THE CWA ALLOWING SOME DECENT HEATING. UPSHOT OF ALL THIS IS THE LIKELIHOOD OF WIDESPREAD TSRA FOR LATE TODAY AND TONIGHT. ALTHOUGH STORMS SHOULD MOVE A LITTLE MORE TODAY COMPARED TO SATURDAY, WITH PRECIPITABLE WATER VALUES AROUND 1.50 AND A BIT MORE CAPE AND CONSIDERING THE TROPICAL NATURE OF THE ATMOSPHERE, THESE STORMS SHOULD BE EFFICIENT PRECIPITATION PRODUCERS. THERE WILL LIKELY BE SOME AREA OF LOCALLY HEAVY RAINFALL. AN FFA WAS ISSUED EARLY THIS MORNING FOR MUCH OF THE AREA AND WILL CONTINUE THIS ADVISORY...ALTHOUGH A FEW AREAS IN THE WATCH AREA HAVE NOT RECEIVED SIGNIFICANT RAINFALL FOR SOME TIME. ALTHOUGH THE ATMOSPHERE WILL DRY OUT SOME ON MONDAY, WITH THE SURFACE TROUGH IN THE VICINITY AND WITH AMPLE HEATING AGAIN, THERE SHOULD BE AT LEAST SCATTERED TSRA SO WILL CONTINUE WITH POPS. ANYTHING THAT GETS GOING THOUGH SHOULD NOT BE AS WIDESPREAD AS TONIGHT. ON TUESDAY THE ELEVATED MIXED LAYER SHOULD BE SPREADING A LITTLE FARTHER EAST AND WITH DECENT MIXING, SHOULD SEE MAX TEMPS EASILY INTO THE 90S BUT WILL NOT GET TOO HOT JUST YET WITH A MOIST BOUNDARY LAYER IN PLACE. AND GIVEN THE MOIST LOW LEVELS, THERE COULD BE TSRA ONCE AGAIN BUT MAINLY IN THE EASTERN CWA. DAYS 3-7... EXTENDED MODELS IN GOOD AGREEMENT OVER WESTERN HALF OF COUNTRY INCLUDING CENTRAL PLAINS. THERE ARE SOME MINOR DIFFERENCES IN TEMPERATURES(ABOUT 95 ON ECMWF OR AROUND 100 IN GFS) FOR MOST OF THE PERIOD. DID NOT MAKE MANY CHANGES TO THE GOING FORECAST AND KEPT HIGHS MAINLY IN THE UPPER 90S TO AROUND 100. UPPER AIR PATTERN WILL HAVE A SHORTWAVE RIDGE PASSING OVER WEDNESDAY WITH A STRONGER RIDGE AMPLIFYING FOR THE END OF THE WEEK ACROSS THE ENTIRE CENTRAL U.S. AND BY NEXT WEEKEND WILL DOMINATE MUCH OF THE COUNTRY. GIVEN THIS STRONG RIDGE...DO NOT SEE MUCH CHANCE FOR PRECIPITATION THROUGH NEXT WEEKEND. DEPENDING ON EXACTLY WHERE THE UPPER RIDGE SETS UP...MAY START TO SEE A RETURN OF MONSOONAL MOISTURE MAKING ITS WAY THIS FAR EAST BY SAT/SUN BUT NOT CONFIDENT THIS WILL OCCUR SO WILL KEEP FORECAST DRY. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 86 66 93 / 80 40 40 10 GCK 64 85 65 92 / 80 40 40 10 EHA 63 84 64 92 / 80 30 40 10 LBL 65 84 65 94 / 80 40 40 10 HYS 66 84 65 93 / 80 50 40 20 P28 67 87 69 94 / 80 50 50 30 && .DDC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ045-KSZ046- KSZ061-KSZ062-KSZ063-KSZ064-KSZ065-KSZ074-KSZ075-KSZ076-KSZ077- KSZ084-KSZ085-KSZ086. && FN07/28
Hazardous weather outlook, Jul 9, 5:12 AM CDT, 15 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 512 AM CDT SUN JUL 9 2006 KSZ030-031-043-044-066-078>081-087>090-101000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FORD-KIOWA-LANE-MEADE-PRATT- SCOTT-STAFFORD-TREGO- 512 AM CDT SUN JUL 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT TONIGHT. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINS AND MAY CAUSE SOME MINOR FLOODING IN LOW LAYING AREAS AND ON CITY STREETS. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND OVERNIGHT. ONCE AGAIN, LOCALLY HEAVY RAINS WILL BE POSSIBLE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT. KSZ045-046-061>065-074>077-084>086-101000- FINNEY-GRANT-GRAY-HAMILTON-HASKELL-HODGEMAN-KEARNY-MORTON-NESS- PAWNEE-RUSH-SEWARD-STANTON-STEVENS- 512 AM CDT (412 AM MDT) SUN JUL 9 2006 .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO REDEVELOP THIS AFTERNOON AND CONTINUE THROUGH THE NIGHT TONIGHT. SOME OF THE STORMS WILL PRODUCE VERY HEAVY RAINS AND MAY CAUSE FLOODING IN LOW LAYING AREAS AND ON CITY STREETS AND COUNTY ROADS. OTHERWISE, THE STORMS ARE NOT EXPECTED TO BECOME SEVERE. A FLOOD WATCH IS IN EFFECT FROM 4 PM CDT THROUGH MONDAY MORNING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY AFTERNOON AND OVERNIGHT. ONCE AGAIN, LOCALLY HEAVY RAINS WILL BE POSSIBLE. THESE THUNDERSTORMS ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... A FEW SPOTTERS MAY BE REQUIRED AFTER 400 PM CDT TO MONITOR POSSIBLE FLOOD CONDITIONS. JOHNSON
In the hours before
Special weather statement, Jul 9, 4:38 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 438 PM CDT SUN JUL 9 2006 KSZ084-092230- MORTON- 438 PM CDT SUN JUL 9 2006 ...SIGNIFICANT WEATHER ADVISORY FOR MORTON COUNTY... AT 435 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WILBURTON...MOVING EAST AT 15 MPH. PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THIS STORM. LAT...LON 3713 10185 3700 10183 3700 10156 3717 10156 GERARD
Local storm report, Jul 9, 4:53 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
453 PM CDT SUN JUL 09 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM HAIL 7 NE ELKHART 37.07N 101.81W
07/09/2006 E0.75 INCH MORTON KS PUBLIC
&&
RBURGERTNearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.